Recent Blog Articles
Using weight loss or sports supplements? Exercise caution
Not yet ready for cataract surgery? Try these tips
Back to the future: Psychedelic drugs in psychiatry
Children not yet vaccinated against COVID-19? What to do
HIV rates rising: Could new forms of PrEP help?
Careful! Scary health news can be harmful to your health
Post-pandemic weight loss: There’s an app for that
Cognitive behavioral therapy for insomnia by telemedicine: Is it as good as in-person treatment?
Prediabetes diagnosis as an older adult: What does it really mean?
Is blood sugar monitoring without diabetes worthwhile?
Caution: Popular painkillers may interfere with antidepressants, from the Harvard Mental Health Letter
Popular pain relievers may reduce the benefits of commonly prescribed antidepressants, reports the August 2011 issue of the Harvard Mental Health Letter. New research suggests that both acetaminophen (Tylenol) and nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (Motrin) may make selective serotonin reuptake inhibitors, or SSRIs, less effective.
Researchers analyzed the results of the Sequenced Treatment Alternatives to Relieve Depression (STAR*D) study, a large “real-world” examination of depression treatment. Only 45% of STAR*D participants who took an SSRI along with a pain medication achieved complete relief of depression symptoms, while 55% of people who were taking an SSRI alone (without a pain medication) did so.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.